Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Blacksburg, VA

January 7, 1998Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jan 7, 1998, 11:01 PM EST for Watauga County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 11:01 PM EST (04:01 UTC)
Expired
Jan 8, 1998, 4:00 AM EST
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080403
FFWRNK
NCC189-080900-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EST WED JAN 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...WATAUGA COUNTY
 

AT 1100 PM...RADAR SHOWED MODERATE TO HEAVY RAIN IS MOVING NORTH
ACROSS AREAS WHICH RECIEVED OVER AN INCH OF RAIN WEDNESDAY
AFTERNOON. ADDITIONAL RAIN WILL CAUSE FLASH FLOODING ACROSS THE
COUNTY. RAINFALL OF ONE TO TWO INCHES PER HOUR IS POSSIBLE. RAIN
WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE OVERNIGHT. DON'T
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:05 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 7, 8:05 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EST WED JAN 7 1998

RECOMMENDATIONS...
ALL...FLASH FLOOD WATCH STILL LOOKS GOOD OVERNIGHT WITH PROGD LOW
LEVEL JET...SOME UPSLOPE ENHANCEMENT AND SATUARATED GROUND FRM
RECENT SNOWMELT AND TODAYS RAIN. WOULD SUGGEST GOING WITH LOW TEMPS
NEAR CURRENT READINGS BASICALLY IN THE 60S.

DISCUSSION...
KFCX 88D AT 00Z SHWD RAIN CONTINUES THIS EVENING ACRS MOST OF
SCOPE. VAD WIND PRFL SHWD STRNG S WINDS ARD 20 TO 60 KNTS. SAT LOOP
INDCTD ENHANCED CLOUDS ACRS PORTIONS OF KY AND SRN OHIO. ALSO A FEW
ENHANCE PATCHES ARE NOTED TO OUR SOUTH. MOISTURE CHNL PIX PLACES
UPPER LOW ACRS TX. RECORD HIGH SET HERE IN BLACKSBURG AT 63.1
DEGREES BREAKING OLD RECORD OF 61 SET IN 1955. RNK 00Z SOUNDING
LOOKED MOIST WITH PREC WATER AT 1.34 INCHES. MODELS HAD DIFERING
OPINIONS ON TIMING AND INTENSITY. VIGOROUS UPPER LEVEL SYSTEM OVER
LOWER MISS VALEY WILL MOVE NNE OVR THE NEXT 48 HOURS.  DEEP MOIST S
FLOW AHEAD OF UPR LEVEL SYSTEM WILL TRANSPORT COPIUS AMOUNTS OF
MOISTURE NORTHWARD ACRS THE AREA. SFC FNT WILL MOVE EAST ACRS FA
THUR NIGHT INTO FRIDAY. ANYHOW...TONIGHT FORECAST...RAIN...HEAVY AT
TIMES CONTINUES INTO THURSDAY. CRW...THANKS FOR THE DSCN.
KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:35 PM ESTFlash Flood WarningRNKAlleghany, Ashe4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.